Wyoming, 2024High Wind in Wyoming, November 13, 2024
November 13, 2024 · NWS CYS · 2 events in 2 counties and zones
A brief strong wind event occurred the morning of 13 November in WYZ110 and 116 of southeast Wyoming.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief strong wind event occurred the morning of 13 November in WYZ110 and 116 of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 13, 4:32 AM MST, 3 hours 42 minutes earlier. Its key messages:
- Windy conditions will occur especially Wednesday and Thursday afternoons for the wind prone locations of southeast Wyoming such as Arlington, Bordeaux and the I-80 Summit.
- An active pattern continues through the middle of next week, but precipitation chances will be limited. Expect occasionally windy conditions and a modest cold front Saturday, followed by a more potent cold front Monday/Tuesday.
Area forecast discussion, Nov 13, 4:32 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
432 AM MST Wed Nov 13 2024
.KEY MESSAGES...
- Windy conditions will occur especially Wednesday and Thursday
afternoons for the wind prone locations of southeast Wyoming
such as Arlington, Bordeaux and the I-80 Summit.
- An active pattern continues through the middle of next week,
but precipitation chances will be limited. Expect occasionally
windy conditions and a modest cold front Saturday, followed by
a more potent cold front Monday/Tuesday.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 324 AM MST Wed Nov 13 2024
Precipitation is diminishing across the forecast area early
this morning as the upper-level trough quickly exits to the
east. A few webcams by Arlington and the Interstate 80 summit
show a few lingering snow showers, but these too should
dissipate by daybreak, leaving mostly sunny but breezy
conditions for the rest of the day.
The main weather concern for today will be elevated to potentially
high winds across the usual southeast Wyoming wind prones. With the
exiting trough to the east and high pressure to the west, a decent
MSLP gradient will set up along and west of the Laramie Range. Winds
aloft will respond, maxing out around 50 kts over the wind prones,
albeit briefly. Subsidence is strong enough that some of these winds
could make it down to the surface. However, other parameters like
CAG-CPR 700 mb height gradients are rather weak with values around
45 meters. This likely will lead to elevated winds, or brief gusts
to 60 MPH in the wind prones. Decided to hold off on any high wind
headlines at this time. In-house guidance has been suggesting high
winds over the Interstate 80 summit all night, but the strongest
observed gust so far has been around 55 MPH at one site. Surrounding
sites to this observation have been 10 to 15 MPH weaker. Mixing
during the day will likely make these winds stronger, however, the
most likely outcome for winds today will be isolated and brief gusts
to 60 MPH in the wind prone areas. Areas outside of the wind prones
can also expect a blustery day, especially for those in southeast
Wyoming. The wind will help add to the chill today. Being post
frontal, cooler high temperatures are also expected. Most locations
will be near to slightly below average for mid-November. Luckily,
drier conditions and mostly sunny skies are expected.
Shallow ridging over the center of the country on Thursday will lead
to a rapid warm up. 700 mb temperatures of 0C to +4C will lead to
above average high temperatures in the upper 50s and low 60s for
areas east of the Laramie Range. Unfortunately, breezy conditions
will persist throughout the day Thursday with near zonal flow aloft,
as well as the CWA sitting in the exit region of a 250 mb jet.
However, conditions will remain dry and sunny thanks to the upper-
level ridging.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 324 AM MST Wed Nov 13 2024
No major changes were made to the long term forecast with this
update. An active synoptic weather pattern is anticipated, but it is
looking fairly difficult to get much precipitation out of any
individual storm system. Picking up on Friday, mild air remains over
the area with southwest flow aloft ahead of the next trough moving
across the Great Basin area. Temperatures aloft remain fairly warm
Friday, but slightly more cloud cover and southerly surface winds
over the High Plains are likely to result in a cooler day than
Thursday. As with the last several synoptic troughs to move across
the west, this one is expected to split once again. The northern
piece passes through Friday night into Saturday, leading to cooler
temperatures and breezy conditions Saturday. Meanwhile, the southern
piece of the trough will drift across the far SW US or NW Mexico
through the weekend, largely out of the picture until early next
week. Breezy to windy conditions should continue into Sunday, with a
chance for a marginal high wind event in the wind prone areas.
Subtle ridging will try to rebound around the closed low to the
south on Sunday, pushing 700-mb temperatures back up to 0 to -2C and
highs to near normal values for Sunday.
By the early part of next week, the southern closed low will begin
to eject eastward into the central Plains. Almost every ensemble
member now shows the upper level low track a bit too far east to
give much in the way of precipitation to our area. Meanwhile,
another more potent trough dives down from the northwest, poised to
absorb the closed low and become a larger and colder upper level low
over the central CONUS by midweek. There is some uncertainty for
Monday's forecast owing to the timing of each system, as well as in
the precipitation front associated with both the southern closed low
and approaching northern shortwave trough. As with the last system,
there is some possibility ensembles are under-dispersed with the
track of the closed low ejection, so maintained low end PoPs for the
entire area Monday into Monday night. There is fairly high
confidence that Tuesday will be another very cold day. Ensemble
median 700-mb temperatures plummet to around -13C by Tuesday
afternoon, supporting highs some 10-15F colder than average once
again. Northwest winds will add to the chill, and will have another
chance for marginal high winds especially in the I-80 summit area.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 428 AM MST Wed Nov 13 2024
VFR conditions expected for the forecast period. Drier air is
moving into the area this morning, which should bring low clouds
and vicinity shower activity to an end within the next few
hours. After that, the main aviation concern will be gusty
northwest winds at all terminals with widespread gusts to around
30 knots expected. Winds will ease around sunset and turn more
southwest overnight as high level cloud cover increases.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MST this morning for WYZ112.
NE...None.
&&
SHORT TERM...SF
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Nov 13, 2:47 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 AM MST Wed Nov 13 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-141000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
247 AM MST Wed Nov 13 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY
Breezy to windy conditions are expected today. Strongest winds
will be in the southeast Wyoming wind prones where winds could
occasionally gust up to 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 13, 8:14 AM MST to 9:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Foote Creek (WY22) located 3 miles northwest of Arlington on Interstate 80 reported this peak wind gust.
High Wind, South Laramie Range
- When
- November 13, 10:22 AM MST to 11:10 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT weather sensor Vedauwoo (VDW) reported this peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, November 13, 2024$13,000 · 4 events
- Coastal Flood in Washington, November 13, 20243 events
- Dense Fog in California, November 13, 20242 events
- High Wind in Oregon, November 13, 202456 kt wind · 2 events
- Heavy Rain and Winter Weather in California, November 13 to 18, 2024$4,000 · 2 events
- Blizzard and High Wind in Alaska, November 13 to 15, 202475 kt wind · 2 events
- High Wind in Nevada, November 13, 202467 kt wind · 2 events
- High Wind in Wyoming, November 13 to 14, 202465 kt wind · 2 events
- High Wind in California, November 13, 202465 kt wind · 2 events
- High Wind in Nevada, November 13, 202455 kt wind · 2 events
- Tropical Depression in Guam, November 13, 20241 event
- High Wind in Oregon, November 13, 202454 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216443, 1216442.